Modafinil is a medication that is similar to some prescription depressants. It’s relatively safe and well-tolerated, but high doses can cause some uncomfortable and even dangerous side effects. Whenever you’re taking a prescription drug, it’s important to pay attention to the proper dosage and how you can take the drug safely. Modafinil may be a fairly safe medication, but it can be dangerous in high amounts, especially when it’s misused.

Thankfully, there’s a lot you can do to help someone in the midst of an overdose from modafinil. Sharing this information also can help your loved one to recognize symptoms and get help if the overdose happens when you’re not nearby.

When the episode has passed, it’s vital to get help for the addiction. Otherwise, this episode likely will happen again. Treatment does work, and with help, your fears of overdose can fade.

But what happens if you take too much modafinil?

What is Modafinil?

Modafinil is a prescription medication that’s used to treat sleep disorders. It’s sold under the brand name Provigil in the U.S. It was originally approved for the treatment of narcolepsy in 1998 by the Food and Drug Administration (FDA). However, in 2003, the uses for the drug were extended to include other sleep problems like daytime sleepiness that’s caused by sleep apnea. Modafinil can help to increase wakefulness and cognitive functions in people with sleep disorders. 

The drug is sometimes misused as a cognitive enhancer, especially by students that are under a lot of academic pressure. It may be misused to increase concentration, attention span, and alertness through long study hours. Modafinil has some similarities with other stimulants like amphetamines that can also be used to treat narcolepsy. For that reason, modafinil is sometimes used to treat ADHD, just like amphetamines, despite not being approved for it. It’s also not approved for use in children or adolescents under the age of 18. Using it to treat ADHD in adolescents can lead to dangerous side effects. 

In military situations that require staying awake for long hours, modafinil is used to help keep personnel awake. For instance, military pilots may use it during missions that require longer flights. It may also be used by astronauts for the same reason. 

Modafinil is a controlled substance and classified as a Schedule IV drug, which is at the same level as prescription depressants like Valium and Xanax. That means that it has approved medical uses, but it has some minor abuse potential, and it should be monitored. 

Can You Overdose on Modafinil?

It’s possible for modafinil to cause an overdose. According to the FDA, high doses in clinical trials weren’t shown to cause life-threatening side effects, but they did cause discomfort and some symptoms that could lead to medical complications like agitation, anxiety, irritability, aggressiveness, insomnia, confusion, nervousness, tremor, palpitations, sleep disturbances, nausea, and diarrhea. But how much modafinil is too much? In the trials, humans were given doses of 1200 mg per day for one and two weeks. One person took a dose of up to 4500 mg. None of these studies showed fatal side effects, but they did show uncomfortable overdose symptoms. However, after the drug was approved, there were reports of fatal overdoses that involved modafinil alone and with other substances. 

High doses may be more dangerous in people with heart conditions or heart disease since the drug can increase your heart rate and cause palpitations. It’s not recommended for people that have heart arrhythmias, and it may be discouraged in people that have other heart conditions. 

Modafinil isn’t technically a stimulant, but it can be dangerous when it’s mixed with other stimulants like Adderall. Taking them both at the same time can result in overdose symptoms. Both drugs can increase your heart rate and blood pressure, and they can also cause heart palpitations.

Modafinil Overdose Symptoms to Look For

Modafinil is a prescription medication designed to help people feel awake and alert throughout the day. It can be useful for people with narcolepsy, sleep apnea, and shift-related sleep disorders, as it can help them feel alert throughout the day. This medication is not technically a stimulant, although it works on many of the same parts of the brain accessed by stimulant medications.

The U.S. Food and Drug Administration reports that modafinil overdoses can cause various symptoms such as:

  • Confusion
  • Disorientation
  • Excitation
  • Hallucinations
  • Restlessness
  • Insomnia
  • Unusual heartbeat patterns
  • Chest pain
  • High blood pressure
  • Gastrointestinal symptoms, such as diarrhea

Medline Plus also reports that people who overdose on modafinil can develop agitation, accompanied by uncontrollable shaking of a body part.

Everybody is different, meaning that the reactions that happen to one person might not happen to another. But these are clear signs that might indicate that something very serious is happening.

Families may find the person they love clutching their chest and complaining of an incredibly fast heartbeat that will not slow down. Friends may find that the person appears confused and can’t recognize faces or names. Some people may find their loved one ranting and raving about things they cannot see or hear. Others may find them barricaded in the bathroom with terrible digestive symptoms that will not abate.

There may be other signs near the person that indicate drugs are to blame for the episode. Families may see pill bottles, baggies that once held pills, or other storage containers for medicine. If the person takes other drugs at the same time, bottles, needles, or other drug paraphernalia may be close to the person overdosing.

What to Do Next

When you suspect that an overdose has happened, start a conversation with the person. Ask what the person has taken, when it was taken, and how much. Find out about the other substances the person may have taken and when those substances entered the body. The person may not be capable of giving you clear answers, but the more you know, the better.

Next, call 911. Since modafinil overdose comes with heart-related symptoms, including an increased heart rate and high blood pressure, this is a medical emergency that you cannot treat at home. You must call for help.

The Operator Will Ask You a Series of Questions, Including:

  • The person’s name
  • The person’s age
  • What the person took
  • How much the person took
  • When the drug use took place
  • What symptoms the person is showing

The operator may give you instructions to follow as you wait for the ambulance to arrive. Follow those instructions carefully even if you feel like doing something else.

You may be tempted to force the person to vomit. It is not wise to induce vomiting or give the person anything to eat unless a professional tells you to do so. Some types of drugs can be absorbed through the tissues that line the mouth and throat, so inducing vomiting can enhance drug exposure. Similarly, since modafinil can cause digestive distress, encouraging the person to eat can cause vomiting, and that could lead to choking.

In severe cases, modafinil overdose can cause unconsciousness. This could be an issue, for example, if the person takes alcohol along with the drug. If the person is not conscious, Medline Plus recommends placing the person in the recovery position. This involves rolling the person onto their left side and bending the top leg so that the hip and knee are at right angles. Next, you will tilt the head back to keep the airway open. This position can facilitate breathing and ensure the person can vomit if needed.

On the other end of the spectrum, modafinil has been associated with aggression and/or psychosis, according to research published in Case Reports in Psychiatry. This could mean the person could harm you due to the drug’s effects. You should do all you can to stay safe in this situation, while you wait for the ambulance to arrive. Do not hit, restrain, or harm the person as you wait. Just look for ways to defuse the situation and keep yourself safe. The person will need your help in recovery, so you must do your part to stay well.

When the ambulance arrives, move away from the person and let the emergency medical team members do their work. You may need to answer questions and offer a timeline, but you will need to give the professionals room to work. The team may allow you to ride in the ambulance to the hospital, or you may choose to follow via your own means of transportation.

How Modafinil Overdose is Treated

Once the person arrives in the hospital, the medical team will perform an assessment. They may attach heart-monitoring equipment to the person’s chest, and they may place intravenous lines into the person’s hand or arm to allow them to give medications quickly and easily.

In a study published in the Journal of Medical Toxicology, researchers report that a variety of medications can be used to treat modafinil overdose, including activated charcoal, benzodiazepines, antihistamines, and more. The person may need to stay in the hospital for a day or two until symptoms resolve.

When the episode is over, it is vital to discuss addiction treatment. Modafinil is a dangerous drug, and overdoses can happen to anyone who takes too much for too long. In therapy, people with addictions can develop the insights and skills they need to overcome addiction. They can learn to live without the constant use of drugs, and that will help them to avoid the next overdose.

Tap to GET HELP NOW: (844) 318-7500